Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 7, 2002, 1:49 AM CDT for Macon County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 1:49 AM CDT (06:49 UTC)
- Expired
- May 7, 2002, 2:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Macon County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:25 AM CDT | Hail 0.75 | Mt Zion, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 070649
SVRSPI
ILC115-070730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
148 AM CDT TUE MAY 7 2002
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACON COUNTY IN CENTRAL ILLINOIS
* UNTIL 230 AM CDT
* AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BLUE MOUND...OR ABOUT 14 MILES SOUTHWEST
OF DECATUR...MOVING EAST-NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRISTOWN
MACON
DECATUR
MOUNT ZION
FORSYTH
LONG CREEK
OREANA
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
CHURCHILL
LAT...LON 3985 8921 3968 8913 3968 8883 3990 8877
3996 8891
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:45 AM CDT, 4 minutes earlier.
Area forecast discussion, May 7, 1:45 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 AM CDT TUE MAY 7 2002
MAIN CONCERNS THIS FCST PERIOD WILL CONT TO BE TIMING OF PCPN CHCS
AND POTENTIAL FOR EXCESSIVE RAINFALL.
MODELS SHOWING MINIMAL DIFFERENCES THRU PERIOD. MOIST AND ACTIVE
SWRLY UPPER LEVEL FLOW WILL PLAGUE THE AREA THIS FCST PERIOD. MCS
DEVELOPMENT INTO AREA ON NOSE OF LLJ WILL PUT ANOTHER ROUND OF HEAVY
RAINFALL ACROSS SRN SECTIONS OF AREA THIS MORNING. THEREFORE CURRENT
FFA STILL ON TRACK. BEHIND INITIAL S/W AND MCS MOVING THRU THIS
MORNING...CF JUST TO NW OF AREA TO SAG SOUTH BEFORE STALLING OUT
INTO CENT IL THIS AFT...POSSIBLY MAKING IT TO NEAR I-70. THEN FRONT
WILL BEGIN TO LIFT BACK NORTH ALREADY TNGT AS NEXT WAVE DEVELOPS
ACROSS PLAINS. COULD BE A FEW STORMS DEVELOP ALONG THE BOUNDARY
BEGINNING ITS NWRD MOVEMENT BY EVENING....BUT THE MAIN ACTIVITY
SHOULD BE TOWARD WED MORN. LLJ AND ASSOCIATED STRONG WAA AND UPPER
LEVEL DIVERGENCE INCREASES TO WEST OF AREA THIS EVENING WITH THESE
DYNAMICS SHIFTING TOWARD CENT IL BY 12Z WED. THE BEST CHC FOR HVY
PCPN MCS IN THIS ROUND WOULD LIKELY FOCUS MORE IN NRN SECTIONS...BUT
WILL HAVE TO WATCH ANY TAIL OF MCS SLIDING SE ACROSS ENTIRE CWA
AGAIN. NEXT CF SWINGS THRU AND CLEARS ENTIRE CWA WED NGT INTO EARLY
THURS FOR STRONG STORMS AND MORE HVY RAINFALL. WILL SEND AN UPDATED
ESF FOR THIS NEXT ROUND. WILL INCLUDE ENTIRE AREA...AS MAY NEED
ANOTHER FFA FOR MUCH OF AREA WED/WED NGT AS FFG VALUES CONT TO DROP
ABOUT AS LOW AS THEY CAN GET AND PWS REMAIN HIGH IN THE 1.5-2 INCH
RANGE.
A BRIEF TRANSITION TO NW FLOW LATE THURS INTO FRI FOR A DRYING OUT
PERIOD. TO BE SHORT LIVED AS SW FLOW RETURNS AND WAA PCPN MAY
RE-ENTER THE PICTURE SAT.
...PRELIMINARY CCF FOR COORDINATION PURPOSES...
SPI TT 078/065 083/055 065 36+77
PIA BT 074/062 080/053 064 3637+
DEC TT 077/064 081/058 066 36+77
CMI TT 076/062 080/058 066 36677
MTO TT 077/065 082/060 067 36+77
LWV TB 076/066 084/063 069 36+66
.ILX...FLOOD WATCH THIS MORNING SOUTH OF A
WINCHESTER-SPI-DEC-PARIS LINE.
IL ZONES 049>057-061>063-066>068-071>073
FRIEDERSThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:12 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 48 min |
| May 7, 1:02 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 43 min |
| May 7, 1:25 AM CDT | Severe Thunderstorm Warning | ILX | Logan | 50 min |
| May 7, 1:28 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 47 min |
| May 7, 1:36 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard | 39 min |
| May 7, 2:41 AM CDT | Flash Flood Warning | ILX | Cass, Christian, Logan, Macon, Menard, Morgan and 3 more | 6 hr |
| May 7, 3:18 AM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 42 min |
| May 7, 3:22 AM CDT | Flash Flood Warning | ILX | Champaign, Clark, Coles, Cumberland, Douglas, Edgar and 3 more | 7 hr |
| May 7, 3:40 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Jasper | 35 min |
| May 7, 4:02 AM CDT | Flash Flood Warning | ILX | Crawford, Effingham, Jasper | 7 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.